Sickness & Atripla
Apr 7, 2010
Is it common for a patient on ongoing treatment for HIV (Atripla for 2+ years) to experience days of nausia, mild headaches, and GI complaints?
I have had various tests done in the past few years to determine if there is any underlying problems for my GI symptoms, such as an endoscopy and ultrasound and both came back perfectly fine.
I used to be on combivir previously and my GI symptoms were about 80% worse than when I changed to Atripla - I also went through a 6 month period of no GI symptoms or complaints after about 3 months of Atripla but now I find some of the issues creeping back such as: feeling sick (worse on a morning but can come on and off - im male so not pregnant ha) flactulance, and loose stools but not diarreah...
I am not sure if the medication can cause these issues and its something I should just manage, or whether the meds themselves can cause underlying problems that might be missed.
Maybe changing my diet, exercising, avoiding certain foods etc may help? Please any advice will be great as I dont want these problems to take over my life again - I have noticed over the past 12 months i have developed a lot of fat around my gut which my consultant believes is due to the medication and something that happens in some ppl.
Response from Dr. Henry
A small % of patients have chronic annoying side effects from Atripla that can involve those related to efavirenz (mostly central nervous system ) or the Truvada/tenofovir component (mostly gut related). Since GI problems are also common in the general population (such as irritable bowel syndrome, lactose or gluten intolerance, many others) as is increasing fat with age it can be tough to pin down if a particular drug is causing a problem. It may be worthwhile talking with relatives of similar or older age to assess fat related problems that are genetic and with friends/colleagues of similar age to find out how your stomach problems compare. It would be difficult to recommend an alternative regimen and have much confidence that your problems would improve though there are likely choices available (such as raltegravir or boosted PI for the efavirenz and Epzicom for the Truvada if you are HLA B5701 negative). KH
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.